Hail, Stafford
- When
- April 18, 12:30 PM CST
- Where
- Stafford County, 2.34 mi SSW of Zenith
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.920, -98.500
This was day 4 in a row with severe weather. A dryline was one focusing mechanism for severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
This was day 4 in a row with severe weather. A dryline was one focusing mechanism for severe weather. Otherwise, supercell thunderstorms developed in a the atmosphere was unstable enough with shear to produce severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 18, 11:00 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1200 PM CDT SAT APR 18 2015 ...UPDATED AVIATION... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 336 AM CDT SAT APR 18 2015 UPPER LEVEL LOW PRESSURE WILL APPROACH THE WESTERN HIGH PLAINS TODAY. COLD MID LEVEL TEMPERATURES WITH 500MB TEMPERATURES AROUND -20C AND 400MB TEMPERATURES AROUND -32C CAN BE EXPECTED AHEAD OF THIS FEATURE. LOW LEVEL MOISTURE WILL CONTINUE TO BE AVAILABLE, WITH SURFACE DEWPOINTS IN THE 50S AHEAD OF A DRYLINE. STRONG SURFACE BASED INSTABILITY CAN BE EXPECTED AFTER THE LOW CLOUDS ERODE, WITH SURFACE BASED CAPE VALUES FROM 1500 TO 2500 J/KG AND POSSIBLY EVEN HIGHER, ALONG WITH HIGH CAPE DENSITY. THE VERTICAL WIND SHEAR PROFILE WILL BE FAVORABLE FOR ROTATING STORMS WITH HAIL AS LARGE AS 2" IN DIAMETER AND DAMAGING WIND GUSTS. IT APPEARS THAT THE DRYLINE WILL BE SITUATED FROM SCOTT CITY TO GARDEN CITY TO LIBERAL BY AFTERNOON AND THUNDERSTORM CHANCES ARE HIGH AHEAD OF IT THROUGH SATURDAY EVENING AND INTO SATURDAY NIGHT. HIGHS TODAY SHOULD REACH INTO THE UPPER 60S TO MID 70S ASSUMING SOME SUNSHINE. COOLER AIR WILL FILTER INTO PARTS OF WESTERN KANSAS TONIGHT, WITH LOWS IN THE 40S FROM DODGE CITY WESTWARD TO THE 50S IN SOUTH CENTRAL KANSAS. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 318 AM CDT SAT APR 18 2015 FOR SUNDAY, THE UPPER LEVEL SHORTWAVE WILL BE MOVING EAST INTO THE MISSOURI VALLEY BY EVENING. SOME SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY ACROSS WESTERN KANSAS, THEN MOVING EAST OUT OF THE REGION BY LATER AFTERNOON. WINDS WILL BE GUSTY FROM THE NORTHWEST WITH A COLD FRONT AT 20 TO 30 MPH. HIGHS WILL BE IN THE LOW TO MID 60S. A RIDGE OF HIGH PRESSURE SETTLES INTO WESTERN KANSAS SUNDAY NIGHT WITH LIGHT NORTHWEST WINDS AND MOSTLY CLEAR SKIES. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 30S. THERE COULD BE SOME AREAS OF FROST. FOR MONDAY, SOME LIGHT SHOWERS ARE POSSIBLE MAINLY FAR WEST FROM SYRACUSE TO ELKHART WITH INCREASING CLOUDS AS A MID LEVEL DISTURBANCE MOVES ACROSS KANSAS. HIGHS WILL BE AROUND 60 TO 63 DEGREES. OVERNIGHT LOWS WILL BE SLIGHTLY WARMER ON MONDAY NIGHT WITH MORE CLOUDS AND RANGE FROM THE MID 30S IN THE I-70 AREA TO AROUND 40 TOWARDS THE OKLAHOMA BORDER. SOME LIGHT SHOWERS OR AN ISOLATED THUNDERSTORM IS POSSIBLE ALONG THE OKLAHOMA BORDER. FOR THE PERIOD OF TUESDAY INTO FRIDAY, NORTHWEST FLOW ALOFT WILL TRANSITION TO WEST TO SOUTHWESTERLY FLOW ON THURSDAY INTO FRIDAY AHEAD OF THE NEXT SHORTWAVE TROUGH MOVING INTO THE ROCKIES. SHOWERS AND THUNDERSTORM CHANCES INCREASE AS GULF MOISTURE RETURNS AHEAD OF THE SHORTWAVE. HIGHS WARM FROM THE 60S ON TUESDAY INTO THE LOW TO MID 70S INTO FRIDAY. LOWS WARM INTO THE 40S TO AROUND 50. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1200 PM CDT SAT APR 18 2015 MAIN CONCERN IS CONVECTION. HAVE THE HIGHEST CONFIDENCE OF THUNDERSTORMS IMPACTING THE KDDC TERMINAL. SECOND HIGHEST CONFIDENCE AT KHYS. TIMING SHOULD BE 20-22Z FOR KDDC AND 21-23Z FOR KHYS. KGCK SHOULD REMAIN WEST OF THE DRYLINE AND THUS CONVECTION FREE. WILL MAINTAIN THE TSRA/CB GROUPS FOR THE TWO TERMINALS. SOME HAIL AND SEVERE WINDS ARE POSSIBLE IN ASSOCIATION SHOULD A SEVERE TS MOVE OVER THE TERMINAL. WINDS WILL INCREASE BY MORNING NORTHWESTERLY 15-30 KT WITH SOME MVFR CIGS POSSIBLE IN ASSOCIATION WITH DEFORMATION BAND AROUND LOW LEVEL PRESSURE PERTURBATION. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 46 64 36 / 60 60 30 10 GCK 72 45 61 34 / 20 30 20 10 EHA 70 44 62 36 / 10 20 20 10 LBL 72 46 63 37 / 20 20 20 10 HYS 74 49 61 34 / 60 70 60 10 P28 74 54 66 38 / 60 80 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...KRUSE AVIATION...SUGDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 424 AM CDT SAT APR 18 2015 KSZ030-031-043>046-061>066-074>081-084>090-191115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 424 AM CDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT, MAINLY ALONG AND EAST OF A LINE FROM SCOTT CITY TO LIBERAL. THESE STORMS COULD BE SEVERE, WITH HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PATCHY FROST IS POSSIBLE MONDAY MORNING AS WINDS BECOME LIGHT ALONG WITH CLEAR SKIES. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED FROM THIS AFTERNOON INTO TONIGHT, EAST OF A LINE FROM SCOTT CITY TO LIBERAL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
The Wichita radar (KICT), 97 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
15 hail. Local standard time, as filed.
Most of the hail was pea sized.
The hail covered the ground.
Most of the hail was pea sized.
The ground was covered by the hail.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575298, 575299, 575300, 575301, 575302, 575303, 575304, 575305, 575306, 575307, 575308, 575309, 575310, 575311, 575312.